Ohio, 2010

Flash Flood in Ohio, July 12, 2010

July 12, 2010 · NWS ILN · 1 event in 1 county or zone

Isolated flash flooding occurred due to storms moving over central portions of Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated flash flooding occurred due to storms moving over central portions of Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 12, 8:24 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 12, 8:24 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
924 PM EDT MON JUL 12 2010

.SYNOPSIS...
A MIDLEVEL TROUGH WILL DEEPEN AS IT MOVES ACROSS THE OHIO VALLEY
ON TUESDAY. THIS WILL BRING A WEAK FRONTAL BOUNDARY INTO CENTRAL
AND SOUTHERN OHIO...WHERE IT WILL BECOME NEARLY STATIONARY
TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ISOLATED SHOWERS AND A FEW THUNDERSTORMS HAVE REDEVELOPED THIS
EVENING...PRIMARILY ALONG A WEAK BOUNDARY EXTENDING ROUGHLY ALONG
I-70. HAVE ALSO SEEN SOME ISOLATED DEVELOPMENT ELSEWHERE ACROSS
THE AREA AND WITH WEAK ELEVATED INSTABILITIES LINGERING INTO
TONIGHT...WILL JUST GO WITH A 20 POP ALL AREAS.
&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
UPPER SHORTWAVE WILL MOVE IN FROM THE WEST ON TUESDAY AND INTERACT
WITH WEAK BOUNDARY ACROSS CENTRAL AND SOUTHERN OHIO. THIS SHOULD
RESULT IN AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
AFTERNOON...ESPECIALLY ACROSS THE SOUTHEAST HALF OF THE AREA WHERE
INSTABILITY WILL BE MORE FAVORABLE. EXPECT ACTIVITY TO CLEAR THE
CWA TO THE EAST AFTER MIDNIGHT AS TROUGH AXIS SWINGS THROUGH.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
UPPER RIDGE WILL BUILD NORTHEAST INTO THE OHIO VALLEY ON WEDNESDAY
AND THURSDAY RESULTING IN DRY AND VERY WARM CONDITIONS...ALTHOUGH
GFS MOS IS LIKELY TOO WARM WITH HIGHS. A TROUGH MOVING ACROSS
EASTERN CANADA WILL SUPPRESS THE RIDGE AND PUSH A FRONT THROUGH THE
AREA. THERE IS UNCERTAINTY WITH THE STRENGTH AND SPEED OF THIS
SYSTEM SO LEANED TOWARDS GEFS SOLUTION. THIS SUGGESTS THAT THE
FRONTAL PASSAGE AND THEREFORE BEST CHANCE OF STORMS WILL BE ON
FRIDAY. APPEARS THAT FRONT WILL NOT MAKE IT VERY FAR SOUTH BEFORE
STALLING AND EVENTUALLY WEAKENING. MODELS ARE GIVING SOME
INDICATIONS THAT A DISTURBANCE WILL MOVE THROUGH ON MONDAY. PLENTY
OF UNCERTAINTY THAT FAR OUT IN TIME WITH SUBTLE CONVECTIVE FEATURES.
BUT LOW CHANCE POPS SEEM WARRANTED.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL OHIO HAVE
GENERALLY DISSIPATED/PUSHED EAST OF KCMH/KLCK SO EXPECT JUST SOME
LINGERING CU THERE INTO EARLY EVENING. OTHERWISE...EXPECT MAINLY
CLEAR SKIES INTO THE OVERNIGHT HOURS WITH PRIMARILY JUST SOME
CIRRUS AFFECTING THE TAF SITES. THIS COULD LEAD TO SOME FOG
DEVELOPMENT AT THE MORE FAVORABLE LOCATIONS...AND AT KCMH/KLCK
WHERE THEY RECEIVED SOME RAINFALL LATE THIS AFTERNOON. MID LEVEL
SHORT WAVE WILL APPROACH THE AREA FROM THE WEST LATE TONIGHT AND
PUSH ACROSS THE REGION THROUGH THE DAY ON TUESDAY. THE BEST
FORCING APPEARS TO BE TO OUR SOUTH SO WILL RESTRICT PCPN MENTION TO
VCSH/CB WORDING ATTM.

NOTE: WE HAVE NOT RECEIVED ANY OBSERVATIONS FROM KLCK SINCE
LATE THIS MORNING. ANY TAF AMENDMENTS FOR KLCK WILL BE BASED ON
SUPPLEMENTAL DATA UNTIL WE START RECEIVING REGULAR OBSERVATIONS
AGAIN.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...JGL
SHORT TERM...HAWBLITZEL
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Jul 12, 3:34 PM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EDT MON JUL 12 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-132045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
434 PM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 4:18 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
518 PM EDT MON JUL 12 2010

OHZ065-122200-
FAIRFIELD OH-
518 PM EDT MON JUL 12 2010

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD COUNTY THROUGH
600 PM EDT...

AT 516 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FAIRFIELD
COUNTY AIRPORT...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LANCASTER...
PLEASANTVILLE AND BREMEN.

ALSO...THURSTON...NORTH BERNE...WEST RUSHVILLE...RUSHVILLE AND
HIDEAWAY HILLS ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3965 8237 3965 8249 3964 8249 3966 8274
      3986 8269 3984 8246 3983 8239 3982 8239
      3975 8239 3974 8236
Special weather statement, Jul 12, 5:05 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
605 PM EDT MON JUL 12 2010

OHZ065-074-122300-
FAIRFIELD OH-HOCKING OH-
605 PM EDT MON JUL 12 2010

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HOCKING AND EASTERN
FAIRFIELD COUNTIES THROUGH 700 PM EDT...

AT 602 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF OREVILLE THAT WAS MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...VERY HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BREMEN.

ALSO...HIDEAWAY HILLS AND NORTH BERNE ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3947 8216 3946 8217 3946 8228 3955 8255
      3972 8250 3973 8236 3960 8237 3960 8227
      3958 8225 3956 8225 3956 8216 3952 8215

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
July 12, 9:00 PM EST to 10:20 PM EST
Where
Franklin County, Columbus to 2.26 mi SE of Homedale
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.030, -83.000

Six inches of water was running across high street due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238238.